Friday, October 23, 2009

2nd post of the day; freaking out a bit!!

Ok, so, I am having some major anxiety and need to post again. Lets see if I can gather my thoughts.
Ok, so I had my appointment with Dr Sean today. I had kind of a list of things I wanted to talk to him about and was worried he wasn't going to take me seriously or listen to me (mostly because I'm at a normal weight). Once again he suprised me by being extremely thorough, taking the time to talk with me and listen to me. I asked him about getting my thyroid tested and he agreed that we should do it (one of the symptoms of underactive thyroid is depression and I have alot of the other symptoms too). He also wanted to test my folic acid and vitamin b12 levels because low levels of these can be associated with depression. He also wanted me to start taking these supplements. He is referring me to a dietitian who has experience with ed's so that is good.

So we are having a really good "session", as I come to think of these appointments, and then we come to the quagmire that is my medication regime. He wants me to go up some more on the trazodone wich is ok. Then we start talking about new medications to try and I tell him about my mom, who was depressed as a result of her cancer treatments and got prescribed methylphenidate. AKA Ritalin aka speed. But it really helps people who are depressed get up and get going. Dr S said sure we could give it a try and in my mind I am thinking WOOHOO weightloss here i come (cause it causes weight loss/loss of appetite). but I am also worried about taking it when I exercise and remembering when I took it before I had alot of irregular heartbeats so I asked him about this and he said "well we will give you an EKG first". So I got the ekg and it was normal. So everything is ok, right?

Wrong. I do not feel ok. I feel very, very worried. I am now taking 6 medications for my depression/anxiety. SIX! How did I get to this point?

i have to trust the doctor. I have to trust that he knows what he is doing. Doctors don't want to kill patients. If this was unsafe, he wouldn't have me on all these meds.

But, just to be sure, I got onto this website where you can enter all your medications and it checks for interactions. I HAD 14 INTERACTIONS, 10 SEVERE!!!!

So I am trying not to freak out as I call the pharmacist to ask him about this. He told me that basically all drugs interact on some level. He checked their system for interactions and didn't really find anything. He said that doctors usually prescribe combinations based on experience with other patients.

So I calmed down a bit. But still, I feel a bit like Anna Nicole Smith. Like i could just drop dead from all these meds. Please someone reassure me and tell me I will be ok.

3 comments:

Alexandra Rising said...

Well, Im pretty sure Anna Nicole Smith was on...what was it...a RIDICULOUS amount of meds. Like, a scary number. And she was abusing them, because she was surrounded by enablers.

I do worry about amphetamines. I've never taken ritalin, but I know that adderall [which I believe is in the same family] makes my heart run marathons. And. The weight loss is more a result of just not feeling hungry/motivated to eat. And that sounds like a retreat in to ED behaviors kind of...doesnt it?

Good luck with whatever you decide to do :)

lisalisa said...

Alex, thanks for the reality check. i just get a little freaked out sometimes.
When I was a teenager and suffering from anxiety and ocd one of my main phobias was medications. If I even took a Tylenol I would start to have panic (which of course mimics a heart attack) and believe I was dying and could feel my soul leaving my body which of course was very scary but all in my head. I have come a long way from those days but still sometimes if I feel a side effect I will blow it out of proportion in my mind and think I am having a stroke or something. I think that was what was going on last night.
I took the first Ritalin today and honestly dont feel much different. Just a little more activated. I was able to get out of bed when my kids did, and make pancakes from scratch. So that is an improvement. Maybe this will be ok.

Angela said...

Please be really careful about meds. Medication can be helpful, even great, when you're on them, and then a bitch to get off. I think (and this is only my opinion) that medication is over-prescribed, particularly psychiatric meds. I once had a psychiatrist who gave me Xanax like it was candy and it took a very long time to get off of it.

I am now taking a very low dose of Seroquel for anxiety (started at 100 mg; now down to 50 mg a day) and when I tried to stop it cold turkey (on the advice of a doctor, who felt that low of a dose couldn't possibly cause withdrawal symptoms), I did not sleep more than three hours for almost three days. Now we are tapering off the medication slowly and I'm madder than hell that I ever went on it - if it's this hard to get off of it, how good can it be for me?

After I'm done with this med, the only other med I will be on is 1 mg Ativan split in half - 1/2 in a.m. and 1/2 in p.m. After my experiences, I am determined to be med-free.